Alert archive / Alabama / Flash Flood Warnings in 2012
Flash Flood Warning 31, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 4, 2012, 2:35 PM CDT for Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2012, 2:35 PM CDT (19:35 UTC)
- Expired
- Aug 4, 2012, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 129 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2994 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036
WGUS54 KHUN 041935
FFWHUN
ALC077-042230-
/O.NEW.KHUN.FF.W.0031.120804T1935Z-120804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT SAT AUG 4 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 530 PM CDT
* AT 231 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
ONE AND A HALF INCHES OF RAIN HAS FALLEN IN 20 TO 30 MINUTES OVER
PORTIONS OF CENTRAL LAUDERDALE COUNTY NORTH OF THE CITY OF
FLORENCE. THIS MUCH RAINFALL THIS QUICKLY MAY LEAD TO FLASH
FLOODING AND PONDING OF WATER ON AREA ROADWAYS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...KILLEN AND SAINT FLORIAN.
* ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE THROUGH 3
PM CDT...WITH RAINFALL TOTALS APPROACHING 2 TO 3 INCHES THROUGH
530 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.
&&
LAT...LON 3481 8749 3483 8753 3482 8759 3481 8759
3478 8766 3479 8767 3500 8766 3500 8742
3500 8741
$$
CAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:46 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 4, 12:46 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1246 PM CDT SAT AUG 4 2012 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 1021 AM CDT SAT AUG 4 2012/ TEMPERATURES ACROSS THE TENNESSEE VALLEY THIS MORNING ARE CURRENTLY IN THE LOWER 80S...WITH THE EXCEPTION OF FORT PAYNE REPORTING 79F AT THIS HOUR. SFC HIGH PRESSURE IS ANCHORED JUST SOUTH AND WEST OF THE AREA (WITH 500MB RIDGING IN PLACE ACROSS SRN OK/NRN TX)...WITH W/NW FLOW IN PLACE ACROSS THE CWFA TODAY. UPSTREAM...SHOWER AND TSTORM ACTIVITY IS APPROACHING AS A DISTURBANCE RIDES AROUND THE PERIPHERY OF THE RIDGE. THIS ACTIVITY SHOULD MAKE IT INTO THE AREA LATER THIS AFTERNOON...AND AS SUCH...HAVE REORIENTED POPS TO FAVOR AFTN DEVELOPMENT (AS OPPOSED TO THE 50-POPS ALL DAY). HAVE ALSO MADE A FEW TWEAKS TO CURRENT SKY COVER GRIDS...BUT ALL OTHER PUBLIC FORECAST GRIDS LOOK GREAT SO NO OTHER CHANGES WERE NECESSARY. UPDATED ZONES WILL BE SENT SHORTLY. 12 && .AVIATION... FOR 18Z TAFS... SHOWERS AND THUNDERSTORMS WILL LINGER THRU THIS EVENING AT BOTH TERMINALS...WITH BRIEF IFR CONDITIONS POSSIBLE IN HEAVIER TSTORM ACTIVITY. AS THIS ACTIVITY DISSIPATES...PARTLY CLOUDY SKIES ARE EXPECTED OVERNIGHT. FOG DEVELOPMENT WILL DEPEND HEAVILY ON THE RAINFALL RECEIVED AT EITHER TERMINAL...SO WILL NOT INCLUDE IN THIS ISSUANCE ATTM. SHOWERS AND STORMS WILL DEVELOP AGAIN TOWARD THE END OF THE TAF PERIOD SUNDAY. 12 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 4, 12:49 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1249 PM CDT SAT AUG 4 2012 ALZ001>010-016-TNZ076-096-097-050300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1249 PM CDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A FEW STORMS COULD BE STRONG IN NATURE...WITH THE POTENTIAL FOR GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS MAY BECOME A BIT MORE ENHANCED SUNDAY...AS A COLD FRONT SETTLING INTO THE REGION INTERACTS WITH ADDITIONAL UPPER DISTURBANCES. SOME STORMS MAY BE STRONG TO MARGINALLY SEVERE...WITH DAMAGING WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS THE MAIN WEATHER HAZARDS. SLOW MOVING THUNDERSTORMS IMPACTING THE SAME AREAS MAY ALSO RESULT IN MINOR FLOODING OF ROADWAYS AND LOW LYING AREAS. ISOLATED TO SCATTERED THUNDERSTORMS ARE THEN POSSIBLE MONDAY THROUGH FRIDAY. A FEW STRONG STORMS REMAIN POSSIBLE AS WELL...CAPABLE OF GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 12
In the hours before
Special weather statement, Aug 4, 1:46 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT SAT AUG 4 2012
ALZ001-002-004-041930-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
146 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTH
CENTRAL LAWRENCE AND EAST CENTRAL COLBERT COUNTIES UNTIL 230 PM
CDT...
AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR KILLEN...OR 8 MILES EAST OF
MUSCLE SHOALS...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE AND KILLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3480 8725 3479 8726 3478 8728 3476 8727
3467 8749 3481 8762 3499 8743
TIME...MOT...LOC 1840Z 232DEG 5KT 3479 8750
CASpecial weather statement, Aug 4, 2:10 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT SAT AUG 4 2012
ALZ006-009-042000-
MADISON AL-JACKSON AL-
210 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND WEST
CENTRAL JACKSON COUNTIES UNTIL 300 PM CDT...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MOORES MILL...MOVING NORTHEAST
AT 5 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOORES MILL...MERIDIANVILLE AND NEW MARKET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3481 8624 3470 8649 3484 8663 3499 8647
3499 8641
TIME...MOT...LOC 1909Z 232DEG 5KT 3482 8650
CASpecial weather statement, Aug 4, 2:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT SAT AUG 4 2012
ALZ001-002-042000-
LAUDERDALE AL-COLBERT AL-
219 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE AND
NORTHEASTERN COLBERT COUNTIES UNTIL 300 PM CDT...
AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KILLEN...OR 7 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...UNDERWOOD-PETERSVILLE...KILLEN...LEXINGTON AND SAINT
FLORIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3500 8766 3501 8741 3493 8731 3475 8759
3490 8777
TIME...MOT...LOC 1916Z 232DEG 5KT 3492 8758
CA/JMSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:46 PM CDT | Special Weather Statement | HUN | Lauderdale | 44 min |
| Aug 4, 2:10 PM CDT | Special Weather Statement | HUN | Madison | 50 min |
| Aug 4, 2:19 PM CDT | Special Weather Statement | HUN | Lauderdale | 41 min |
| Aug 4, 3:13 PM CDT | Special Weather Statement | HUN | Lauderdale | 32 min |
| Aug 4, 3:34 PM CDT | Special Weather Statement | HUN | Colbert | 26 min |
| Aug 4, 4:07 PM CDT | Special Weather Statement | HUN | Limestone | 38 min |
| Aug 4, 4:19 PM CDT | Flash Flood Warning | HUN | Limestone, Morgan | 3 hr |
| Aug 4, 4:34 PM CDT | Special Weather Statement | HUN | Lawrence | 26 min |
| Aug 4, 4:59 PM CDT | Special Weather Statement | HUN | Morgan | 31 min |
Nearby
Flash Flood Warnings in Alabama, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.